|Resistant to almost everything
Sep 6, 2001
I am a woman who has been living with HIV for seven and a half years. I have been on medications since 1997. This year I learned that I am resistant to all of the nukes, except for AZT and Zerit (d4T) , Viramune caused me to have a severe hepotoxicity reaction durning my pregnancy, and Viracept has caused some severe side effect that made sucide attractive (Extreme Rash, nausea, vomiting and of course diarhea). This bring me to where I am today with a CD4 count of 518 and a viral load of 75,000. With the facts that I have already listed I am unsure if the STI that I have been on since April is my best solution or do I have other treatment options through the current drugs available, clinical trials or expanded access? Please give me some ideas on options for a woman who about zapped out of her nukes. Thank You
Response from Dr. Little
It sounds to me like you have had a difficult course - learning many of the side effects of each of these drugs along the way. It does sound like you have many options left though. If viracept is the only protease inhibitor that you have tried, there are several VERY GOOD protease inhibitor regimens that you could take twice a day, that you could probably take with the "best" of the nucleosides available (based upon your drug resistance tests).
Also, a first cousin of viramune is sustiva, which does not appear to have the same associated severe liver toxicity that is sometimes seen with viramune. Now, any of these drugs can cause liver disease, especially if you have any pre-existing liver infections (hepatitis) or residual damage from your viramune experience, but it is at least worth considering if you are not resistant to viramune (ie less likely to be cross-resistant to sustiva).
What would really influence my choice about whether to re-initiate therapy in you, is the rate at which your CD4 cell count is falling. That is, your current CD4 cell count is quite high and it is not really necessary to start therapy on the grounds that you are likely to suffer an HIV-related illness at this stage. There are more drugs comming along each year and the "perfect" combination for you may not be available right now. If your CD4 cell count is fairly stable, you may be able to wait (with very close medical follow-up) if you don't like any of the current options. However, if your CD4 cell count is falling more rapidly, then I would start therapy sooner rather than later. I would encourage you to discuss these options with your doctor and see if you can reach a decision that you are comfortable with.
ART before GART?
- Psoriasis After Receptive Anal Sex With Condom Does It Mean I Have HIV
- Purple Spots After Oral Sex With No Protection Does It Mean I Have HIV
- Rash After Giving Oral Worried I Have HIV
- Tingling In Feet After Anal With Condom Worried I Have HIV
- Vaginal Discharge After Licking Anus Worried I Have HIV
- Does Bactrim Treat Syphilis?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.